Hail, Meade
- When
- April 25, 5:30 PM EST
- Where
- Meade County, 0.54 mi W of Brandenburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.000, -86.180
The public reported quarter size hail in Brandenburg.
An area of low pressure approached the Ohio Valley from the northwest on April 25th. Ahead of it, a strong warm front sharpened across southern Indiana and central Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
An area of low pressure approached the Ohio Valley from the northwest on April 25th. Ahead of it, a strong warm front sharpened across southern Indiana and central Kentucky. South of the front, sunshine broke out and helped temperatures surge into the 80s, while north of the front temperatures were only in the 50s. At one point, there was a 40 degree temperature difference across the state of Kentucky from north to south! This strong front helped to focus severe thunderstorm development in the late afternoon and evening hours. Many of the storms that formed were supercells, which dropped very large hail. Two of these supercells developed weak tornadoes during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 25, 2:13 PM EST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 313 PM EDT Sat Apr 25 2015 .SHORT TERM (Now through Sunday Night)... Issued at 310 PM EDT Sat Apr 25 2015 ...Severe Weather Likely This Afternoon and Evening... The warm front continues to creep northward this afternoon and now lies just to the north of a Richmond, KY to Shepherdsville, KY to Tell City, IN line. South of this line clouds have scattered out and temperatures have quickly risen into the lower to mid 70s. The area will quickly become unstable as temperatures continue to rise. Along the warm front bulk shear values and storm relative helicity values continue to rise. Though the radar is relatively quiet right now, storms are expected to quickly begin to develop in the 4-5 PM EDT time range. Think there will be two different potential rounds of severe weather this afternoon and evening. The first will be along and just to the north of the warm front beginning in the 4-5 PM time frame. Any storms that form to the north of the front could potentially have large hail thanks to steep mid level lapse rates. Storms that form more along and just to the south of the front could be supercells capable of producing very large hail bigger than golf balls and possibly a few tornadoes. As the surface low associated with this system moves into central KY a second area of storms will form near the triple point and along the trailing frontal boundary. These storms look to move into south central KY around 23-00Z. A few of these storms could be supercells, but some bowing segments will be possible as well. Thus, there is more of a threat of wind damage across south central KY. As this area moves eastward through the evening it could lose some of its punch as instability will be waning at that time. However, the severe threat could persist into eastern KY. Most of the strong storms should move out of the forecast area by 02-03Z with some light showers lingering into the overnight hours. Temperatures tonight will be cooler than last night, falling into the lower 40s to lower 50s. Sunday and Sunday night will be dry. Highs will be in the 60s with lows in the lower 40s. .LONG TERM (Monday through Saturday)... Issued at 300 PM EDT Sat Apr 25 2015 Benign weather pattern is expected for much of the extended forecast period. Overall flow aloft will be somewhat blocky and amplified with troughs over the northeastern and western U.S. and ridging in the central U.S. However, a mid-level low will meander east over the southern Plains to the south of the ridge. Models suggest this system will move east into the Gulf Coast states by mid next week, when GFS and ECMWF begin to differ in phasing potential with a shortwave digging southeastward in the northern stream. GFS keeps the systems separate while ECMWF tries to phase things leading to a chance of showers over eastern parts of south-central KY. At this time, favor a GFS non-phased solution, but will keep a chance of showers over our far southeast counties in central KY mid week. Otherwise, looks like dry weather should prevail through the period. Early next week, temperatures will be below normal with highs in the lower to mid 60s Monday and Tuesday afternoons, and mid-upper 60s Wednesday. Expect lows in the upper 30s to mid 40s Tuesday morning and in the 40s Wednesday and Thursday mornings. For late next week into next weekend, the ridge aloft should slide east resulting in continued dry weather and a moderating trend, with afternoon highs in at least the lower 70s Friday and throughout the 70s on Saturday. && .AVIATION (18Z TAF Update)... Updated at 107 PM EDT Sat Apr 25 2015 Ceilings lowered to IFR at SDF and LEX this morning as they remain north of the warm front. This front should stay to the south of both these terminals. Therefore do not see much improvement in ceilings, except for perhaps a few hours late this afternoon when storms are expected to develop. These storms will be hit and miss, but any that do develop could produce hail. The storms will weaken after sunset with some showers lingering into the overnight hours in the wake of a low pressure system crossing the area. IFR ceilings are expected to persist through much of the night, beginning to lift around dawn. Winds will shift to northerly to northeasterly as the low moves through. BWG is south of the warm front. Ceilings through the afternoon will likely bounce back and forth between MVFR and VFR as clouds scatter out from time to time. Strong to possibly severe storms will develop late this afternoon in the vicinity of BWG. These will move out by mid to late evening as a cold front moves through. IFR ceilings are expected to develop in the wake of the front and persist into the morning hours tomorrow. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Short Term........EER Long Term.........TWF Aviation..........EER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 333 PM EDT SAT APR 25 2015 INZ077>079-091-092-KYZ031>037-041>043-049-261945- WASHINGTON IN-SCOTT IN-JEFFERSON IN-FLOYD IN-CLARK IN-OLDHAM KY- TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-CLARK KY- INCLUDING THE CITIES OF...SALEM...SCOTTSBURG...MADISON... NEW ALBANY...JEFFERSONVILLE...LA GRANGE...BEDFORD...NEW CASTLE... SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...LEXINGTON... PARIS...CARLISLE...WINCHESTER 333 PM EDT SAT APR 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. INZ076-083-084-089-090-KYZ023>030-038>040-045>048-053>057-061>067- 070>078-081-082-261945- ORANGE IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HARRISON IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-NELSON KY- WASHINGTON KY-MERCER KY-JESSAMINE KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY- BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY- CLINTON KY- INCLUDING THE CITIES OF...PAOLI...JASPER...MARENGO...TELL CITY... CORYDON...HAWESVILLE...HARDINSBURG...BRANDENBURG...BEAVER DAM... LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...MOUNT WASHINGTON... SHEPHERDSVILLE...LOUISVILLE...TAYLORSVILLE...LAWRENCEBURG... VERSAILLES...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE... HODGENVILLE...LEBANON...DANVILLE...LANCASTER...RICHMOND... MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...GREENSBURG... CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN... FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON... COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 333 PM EDT SAT APR 25 2015 /233 PM CDT SAT APR 25 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES. IN ADDITION TO THE SEVERE WEATHER...HEAVY RAINFALL ASSOCIATED WITH THE THUNDERSTORMS MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. EER/TWF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 421 PM CDT SAT APR 25 2015 INZ089-KYZ023-024-252150- BRECKINRIDGE KY-HANCOCK KY-PERRY IN- 421 PM CDT SAT APR 25 2015 ...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF INCH HAIL...AND 40 MPH WINDS... AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAWESVILLE...AND MOVING NORTHEAST AT 25 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED WITH THIS STORM. * THIS STORM WILL ALSO IMPACT... DODD... LAUER AND HOLT... HARDINGROVE... STEPHENSPORT AND ROME... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3805 8649 3783 8632 3777 8674 3787 8678 TIME...MOT...LOC 2121Z 245DEG 22KT 3785 8669 RJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 550 PM EDT SAT APR 25 2015 INZ090-KYZ024-025-028-252220- BRECKINRIDGE KY-HARDIN KY-HARRISON IN-MEADE KY- 550 PM EDT SAT APR 25 2015 ...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF INCH HAIL...AND 40 MPH WINDS... AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF BRANDENBURG...AND MOVING EAST AT 40 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED WITH THIS STORM. * THIS STORM WILL ALSO IMPACT... BRANDENBURG... SIROCCO AND MIDWAY... BRANDENBURG STATION AND MAUCKPORT... CENTRAL... LACONIA AND NEW BOSTON... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3816 8600 3790 8591 3784 8643 3801 8649 TIME...MOT...LOC 2151Z 252DEG 35KT 3795 8634 RJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
623 PM EDT SAT APR 25 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 2 E BRANDENBURG 38.00N 86.14W
04/25/2015 E0.50 INCH MEADE KY PUBLIC
&&
SZAPPANOSThe national radar mosaic for the moment the first event began.
25 hail, 10 thunderstorm wind, 2 tornado. Local standard time, as filed.
The public reported quarter size hail in Brandenburg.
Public reported penny size hail near Brandenburg.
Quarter size hail was reported near Brandenburg.
Washington County emergency management reported ping pong sized hail near Litsey.
A retired NWS employee reported penny size hail.
Retired NWS employee reported quarter size hail near Bardstown.
A trained spotter reported that hail as large as 1.5 inches in diameter fell.
Half dollar size hail was reported east of Bardstown, near Woodlawn, by a trained spotter.
The public reported penny size hail near Bloomfield.
The public reported nickel size hail in Elizabethtown.
Public report of penny size hail in northeast Louisville, near Lyndon.
Social media pictures submitted showed tennis ball size hail fell in Springfield.
An off-duty NWS employee reported quarter size hail near Jeffersontown.
Public report of penny size hail in Mackville.
Public reported penny size hail near Middletown.
A trained spotter reported quarter size hail 1 mile west of Shelbyville.
Hen egg size hail stones were reported by the public southwest of Harrodsburg.
A trained spotter reported ping pong size hail near Berea.
A storm survey team found that straight line wind damage occurred with large limbs broken and snapped off. A metal roof of a barn was blown off by the severe thunderstorm winds.
Public report of 1.75 hail in Berea.
Penny size hail was reported near Shelbyville.
The public reported a measured wind gust of 52 kts from a personal weather station in Huff.
Tennis ball size hail fell on the north side of Danville, as reported by the public.
Hail stones as large as 3 were reported by the public and confirmed by social media pictures in Danville.
Trained spotters reported quarter size hail in Danville.
The county Emergency Manager reported 15 to 20 trees down across the county due to severe thunderstorm winds.
Mammoth Cave National Park reported several large trees downed, the largest of which occurred on Houchins Ferry Rd north of the Green River. Measuring instruments nearby measured a 47 mph wind gust.
A trained spotter reported wind gusts 50 to 55 mph.
Golf ball size was reported in Lancaster by the public.
Law enforcement reported one large tree down.
An NWS Storm Survey found that the tornado first touched down 6 miles southeast of Columbia along Dale Morrison Road. Numerous trees were uprooted, a 145-foot barn was destroyed, and the top sheared off an adjacent silo. The tornado then moved east into a wooded area, snapping and uprooting trees. It damaged three more barns and uprooted more trees along Montpelier Rd. A home near the intersection of Montpelier Rd and Old Montpelier Rd sustained minor siding damage.
Emergency manager reported numerous trees, power lines and power poles down done on Old Montpelier Rd. Roof damage occurred to several homes. A few barns were pushed out and silos knocked down due to severe thunderstorm winds.
Emergency management reported downed trees blocking Highway 55.
The Russell County Airport AWOS (KY24) measured a 53 kt wind gust.
The county Emergency Manager reported nickel size hail.
The county Emergency Manager reported numerous trees down across the county.
A narrow tornado developed quickly just west of 3667 Grassland Black Gold Rd (Highway 1365) and snapped a few softwood and few wood large limbs. It then grew in width and intensity as it crossed Highway 1365 and uprooted, snapped and twisted over 200 trees in a heavily forested area around a deep karst ravine. A drone was used to pinpoint the exact storm end point which was about 100 yards east of Highway 1365 near a farmer's field.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyThe tornado archive for Kentucky, 2015Warnings in Kentucky, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563875, 563873, 563874, 563876, 563877, 563878, 564723, 563885, 563879, 563880, 563881, 563891, 563882, 563884, 563883, 563886, 563898, 563887, 564731, 563893, 563888, 564732, 563894, 563896, 563889, 564727, 564733, 564724, 563895, 564725, 569579, 564728, 564729, 564726, 564722, 564730, 569578.